Alert archive / Nevada / Special Weather Statements in 2016
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at May 13, 2016, 6:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 6:21 PM PDT (01:21 UTC)
- Expired
- May 13, 2016, 7:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WWUS85 KREV 140121
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT FRI MAY 13 2016
NVZ003-004-140200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
621 PM PDT FRI MAY 13 2016
...THUNDERSTORM APPROACHING PYRAMID LAKE...
AT 617 PM PDT...DOPPLER RADAR SHOWED A THUNDERSTORM 7 MILES SOUTH OF
SUTCLIFFE...OR 15 MILES SOUTH OF PYRAMID LAKE...MOVING NORTH AT 30
MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
AS IT MOVES ACROSS THE LAKE.
LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.
&&
LAT...LON 4018 11977 4021 11975 4023 11944 3977 11945
3976 11968 4018 11978
TIME...MOT...LOC 0117Z 174DEG 26KT 3984 11958
$$
WHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 13, 2:00 PM PDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 13, 2:00 PM PDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Reno NV 200 PM PDT FRI MAY 13 2016 .SYNOPSIS... Low pressure will bring cooler temperatures and increased wind gusts up to 40 mph for Saturday. Cooler temperatures will persist into the start of next week along with a chance of showers and thunderstorms. A second low could bring gusty winds and a chance of precipitation late next week. && .SHORT TERM... Low pressure near 40N and 130W will move into northern California and Oregon tonight, then drift south into Nevada late Sunday and Monday. Before this system arrives a few showers and thunderstorms may develop north of Truckee-Fernley later today. Any storms that develop could produce outflow winds up to 40 mph. Winds will kick up as the low approaches with choppy conditions on areas lakes for late tonight and Saturday. Most gusts will remain near 30 mph, though gusts as high as 40 mph are likely in wind prone areas across the eastern Sierra and western Nevada. Those planning to head out on area lakes tomorrow will want to use caution. The chance for showers and thunderstorms will continue into early next week as the low drifts about Nevada. Latest simulations are showing a best chance for showers and storms on Sunday afternoon north of US-50, with light showers possible for Monday as the cold core of the low moves into central Nevada. Afternoon highs will fall off into the 60s and 70s for Sunday and Monday, about a 15-20 degree drop from this afternoon. Brong .LONG TERM...Tuesday through Friday... Low pressure will remain over the Great Basin on Tuesday although a shortwave ridge of high pressure will move into northern CA. There may be some marginal instability on Tuesday afternoon for a few isolated showers, but right now only the GFS is showing this potential. We have raised the PoP south of Highway 50 to around 10%, but still left the mention of showers out of the forecast at this time for Tuesday. By Wednesday, low pressure will begin pushing into the Pac NW and far northern CA with chances of showers and increasing winds. There are still some slight discrepancies in the trajectory of the low moving in, although the GFS is supported by its ensembles and the GEM as well. We introduced a slight chance of showers (maybe even a thunderstorm) for a few areas, mainly north of Susanville Thursday and Friday. As for winds, gusty conditions are possible Thursday afternoon and into Friday as the low pressure tightens up the pressure and temperature gradients. Cooler temperatures are likely beyond Thursday as the cold front will bring temperatures back down into the 60s for western NV. Hoon && .AVIATION... An enhanced surface temperature gradient is likely to produce gusty surface winds for areas immediately east of the Sierra today with gusts approaching 25 kt for KRNO...KCXP...KMEV and KMMH early this evening. Gusts are likely to be a bit lower for KTVL and KTRK. An approaching trough of low pressure will also aid in developing isolated showers and possibly a few thunderstorms north of I-80 today. As this low gets closer Saturday the shower and thunderstorm coverage will increase and drop a bit farther south to near the Highway 50 corridor. Overall...VFR conditions are expected through Saturday. Turbulence is likely near thunderstorms. 20/Hoon && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, May 13, 6:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT FRI MAY 13 2016
NVZ003-004-140200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
621 PM PDT FRI MAY 13 2016
...THUNDERSTORM APPROACHING PYRAMID LAKE...
AT 617 PM PDT...DOPPLER RADAR SHOWED A THUNDERSTORM 7 MILES SOUTH OF
SUTCLIFFE...OR 15 MILES SOUTH OF PYRAMID LAKE...MOVING NORTH AT 30
MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
AS IT MOVES ACROSS THE LAKE.
LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.
&&
LAT...LON 4018 11977 4021 11975 4023 11944 3977 11945
3976 11968 4018 11978
TIME...MOT...LOC 0117Z 174DEG 26KT 3984 11958
WHNearby
Special Weather Statements in Nevada, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.